Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 35, NWS Pueblo, CO

May 28, 2018El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 28, 2018, 3:00 PM MDT for El Paso County, Colorado. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2018, 3:00 PM MDT (21:00 UTC)
Expired
May 28, 2018, 3:45 PM MDT
In force
45 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 3:27 PM MDTHAIL 1Fountain, CO
May 28, 3:33 PM MDTHAIL 1.252 Ese Fountain, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 2:01 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
854 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

126 
WUUS55 KPUB 282100
SVRPUB
COC041-282145-
/O.NEW.KPUB.SV.W.0035.180528T2100Z-180528T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
300 PM MDT MON MAY 28 2018

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Southwestern El Paso County in east central Colorado...

* Until 345 PM MDT

* At 259 PM MDT, a severe thunderstorm was located over Fountain, or
  12 miles south of Colorado Springs, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Colorado Springs, Fountain, Fort Carson, Security, and Peterson 
  AFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3854 10469 3864 10489 3896 10471 3883 10441
TIME...MOT...LOC 2059Z 210DEG 16KT 3866 10475 

HAIL...1.00IN
WIND...60MPH
 
$$

28
3 follow-up statements
655 
WWUS55 KPUB 282110
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
310 PM MDT MON MAY 28 2018

COC041-282145-
/O.CON.KPUB.SV.W.0035.000000T0000Z-180528T2145Z/
El Paso CO-
310 PM MDT MON MAY 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR CENTRAL EL PASO COUNTY...

At 309 PM MDT, a severe thunderstorm was located over Fountain, or 12
miles southeast of Colorado Springs, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Southern and Eastern Colorado Springs, Fountain, Schriever AFB, 
Security, and Peterson AFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3854 10469 3863 10483 3896 10471 3883 10441
TIME...MOT...LOC 2109Z 232DEG 17KT 3868 10470 

HAIL...1.00IN
WIND...60MPH
 
$$

28
317 
WWUS55 KPUB 282121
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
321 PM MDT MON MAY 28 2018

COC041-282145-
/O.CON.KPUB.SV.W.0035.000000T0000Z-180528T2145Z/
El Paso CO-
321 PM MDT MON MAY 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR CENTRAL EL PASO COUNTY...

At 320 PM MDT, a severe thunderstorm was located over Fountain, or 14
miles southeast of Colorado Springs, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Southern and Eastern Colorado Springs, Fountain, Security, Widefield 
and Peterson AFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3854 10469 3863 10483 3896 10471 3883 10441
TIME...MOT...LOC 2120Z 240DEG 12KT 3865 10468 

HAIL...1.00IN
WIND...60MPH
 
$$

28
705 
WWUS55 KPUB 282136
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
336 PM MDT MON MAY 28 2018

COC041-282145-
/O.CON.KPUB.SV.W.0035.000000T0000Z-180528T2145Z/
El Paso CO-
336 PM MDT MON MAY 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR CENTRAL EL PASO COUNTY...

At 335 PM MDT, a severe thunderstorm was located east of Fountain, 
or 13 miles southeast of Colorado Springs, moving northeast at 20 
mph.

HAZARD...Half dollar size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Southeastern Colorado Springs, Schriever AFB, and portions of 
Security and Widefield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3862 10461 3872 10474 3892 10466 3883 10441
TIME...MOT...LOC 2135Z 210DEG 16KT 3871 10464 

HAIL...1.25IN
WIND...<50MPH
 
$$

28

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:41 PM MDT, 19 minutes earlier.

Area forecast discussion, May 28, 2:41 PM MDT, 19 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
241 PM MDT Mon May 28 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 225 PM MDT Mon May 28 2018

An upper level low will continue lifting northeastward tonight acrs
northwest CO and into eastern WY.  For the rest of the afternoon,
thunderstorms are developing along and near the eastern mtns, and
generally moving north to northeast.  Will have tstms in the
forecast the rest of the afternoon along the ern mtns and I-25
corridor, with best chances for severe storms over portions of
Pueblo and El Paso counties and maybe Crowley.  Then for this
evening, the HRRR has very little chance for precip acrs southeast
and south central CO after 00Z, except over northern Teller and
eastern Kiowa counties.  The NAM, GFS and RAP are similar to the
HRRR, showing tstm chances mainly over part of El Paso and Teller
counties (mainly northern portions), and maybe parts of Kiowa
county. Will also keep some POPs in the forecast for some of the
Continental Divide this evening, and for areas mainly north of
highway 50 and then along the KS border.

Later tonight the forecast models show a lines of storms working
south into Kiowa county, then moving east in the mid to late morning
hours on Tue.

Tue the upper low is forecast to start tracking more north than
east, into northwest SD and southwest ND, leaving much of southern
CO dry for the day.  The exception to this is the isolated precip
showing up in the models over some northern portions of southern CO,
including Teller and El Paso counties in the afternoon, and maybe
Kiowa.

.LONG TERM...(Tuesday night through Monday)
Issued at 225 PM MDT Mon May 28 2018

Models continue to be in general agreement through the extended
period with slightly higher forecast confidence. Main concerns
will be thunderstorm potential through Wednesday, and fire weather
concerns on Friday.

Tuesday night through Wednesday...an upper level disturbance is
forecast to lift northeast into the Northern Plains by Tuesday
evening. Models indicating isolated shower and thunderstorm
activity over the Central Mountains through the evening hours
before dissipating overnight. Models progs are also indicating the
potential for an isolated thunderstorm across the far Eastern
Plains during the evening hours. Any thunderstorms that do develop
out east will quickly move east into Western Kansas during the
evening, with dry conditions expected overnight.

On Wednesday, expect a quick moving disturbance out of New Mexico
to lift north across the area as upper level shortwave ridging
moves across the area. Increased southwest flow and modest
instability will lead to shower and thunderstorm development by
mid day over the mountains. As the upper disturbance lifts across
the region, expect continued shower and thunderstorm development
from the Palmer Divide, southeast across the Eastern Plains during
the afternoon and evening hours. The potential exists for a few of
these storms to become strong, and perhaps severe with large hail
and damaging winds being the primary threats. This activity will
shift east across the Plains through the overnight hours, clearing
to the east late Wednesday night.

Thursday through Saturday...expect drier conditions across the
region for the end of the workweek into the weekend. Southwest to
westerly flow will increase, especially on Friday. This will lead
to increased fire weather concerns across the region for Friday
with strong gusty winds and low humidity values due to a quick
moving upper level disturbance. This will need to be monitored. By
Saturday, expect weaker flow across the region with less fire
weather concerns. Temperatures will also be warm with many
locations across the Plains pushing 100 degrees.

Sunday and Monday...better chances for showers and thunderstorms
will once again be possible heading into early next week.
Increased moisture across the Plains and energy across the region
will allow for the thunderstorms to develop. Temperatures will
also be slightly cooler across the region. Mozley

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 225 PM MDT Mon May 28 2018

Gusty south to southwest winds are expected through early this
evening at KALS, otherwise VFR conditions are expected, with lighter
winds on Tue.  Gusty eastern winds are expected this afternoon at
KCOS and KPUB, then becoming westerly this evening.
Forecast models show the potential for tstms at KPUB and KCOS
beginning around 22Z and continuing thru about 00Z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for COZ224-225-229-
230.

&&

SHORT TERM...28
LONG TERM...MOZLEY
AVIATION...28
Hazardous weather outlook, May 28, 11:10 AM MDT, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1110 AM MDT Mon May 28 2018

COZ058>089-093>099-291715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1110 AM MDT Mon May 28 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

One or two severe thunderstorms will be possible across portions
of the southeast plains today. Thunderstorms are expected to
develop across the Wet Mountains and Pikes Peak region this
afternoon before moving northeastward, and strengthening as they
move along and east of I-25 and north of highway 50. Hail up 1.5
inches in diameter and wind gusts around 60 mph will be the
primary severe storm threats. Cloud to ground lightning will be a
threat with all storms. The area that will likely have the best
chance for seeing severe storms is, El Paso county, especially
northern portions, eastern Pueblo, Crowley, Otero, Kiowa, Bent,
Prowers and Baca counties. The threat of severe weather is
expected to shift north and east of the area early this evening.
Later tonight, there is a chance that thunderstorms could move
back into Kiowa county.

Critical fire weather conditions are expected this afternoon and
evening across the San Luis Valley, the Wet and Sangre De Cristo
mountains, and the southern I-25 corridor of Huerfano and western
Las Animas counties. Southwest winds gusting up to 40 mph, low
humidity values and dry fuels will lead to conditions favorable
for rapid rates of fire growth and spread.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms are expected across the forecast area
both Tuesday and Wednesday, with the focus area being along the
Palmer Divide and across the eastern plains. The main threats from
any storms that develop will be wind gusts to 45 mph, hail up to
1/2 inch in diameter and cloud to ground lightning. A few of the
thunderstorms across the far eastern plains Tuesday afternoon and
evening may become strong, with winds gusts to 55 mph, hail up to
3/4 inch in diameter and frequent cloud to ground lightning.

Fire danger will escalate on Thursday as hot and dry conditions
return. Fire weather conditions are forecast to become critical on
Friday as westerly winds increase.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across the southeast plains
mainly east and north of a line from Colorado Springs, to Pueblo,
to La Junta to Pritchett.

28/28

In the hours before

Local storm report, May 28, 2:43 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
243 PM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             7 NNE COLORADO SPRINGS  38.93N 104.77W
05/28/2018  M0.75 INCH       EL PASO            CO   TRAINED SPOTTER

&&
Local storm report, May 28, 2:59 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
259 PM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             1 NNW WOODLAND PARK     39.01N 105.06W
05/28/2018  M1.00 INCH       TELLER             CO   TRAINED SPOTTER

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 2:37 PM MDTSevere Thunderstorm WarningPUBEl Paso23 min
May 28, 3:47 PM MDTSpecial Weather StatementPUBBaca43 min
May 28, 3:49 PM MDTSevere Thunderstorm WarningPUBEl Paso41 min
May 28, 4:03 PM MDTSevere Thunderstorm WarningPUBBaca27 min
May 28, 4:10 PM MDTSevere Thunderstorm WarningPUBEl Paso, Fremont, Pueblo35 min
May 28, 4:23 PM MDTSevere Thunderstorm WarningPUBEl Paso37 min
May 28, 4:26 PM MDTSevere Thunderstorm WarningPUBEl Paso34 min
May 28, 4:57 PM MDTSevere Thunderstorm WarningPUBEl Paso34 min
May 28, 5:01 PM MDTSpecial Weather StatementPUBEl Paso29 min
May 28, 5:30 PM MDTSpecial Weather StatementPUBTeller30 min
May 28, 5:53 PM MDTSpecial Weather StatementPUBDouglas22 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.